Tornadoes · United States · Missouri · 2020

EF0 tornado, Lake Tapawingo to Cockrell, Missouri, June 4, 2020

From Lake Tapawingo to Cockrell, this EF0 tornado ran 5.7 miles across Jackson County on June 4, 2020, touching down at 2:20 AM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2020
Touchdown
2:20 AM CDT (07:20 UTC)
Lifted
2:33 AM CDT (07:33 UTC)
On the ground
13 minutes
Path length
5.7 miles (9.2 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Jackson County
Touchdown point
39.004, -94.324
Lift-off point
38.939, -94.259
Record number
2006040120-01

The damage survey

3 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Two rounds of severe storms came through the Kansas City metro area on back to back nights, both taking place late in the evening and lasting through the overnight hours. Both events were nearly identical in evolution, with a strong QLCS each night producing scattered wind damage. The June 4 QLCS produced a couple weak and brief EF-0 tornadoes that did some minor damage.

A strong QLCS came through the Kansas City metro during the early morning hours on June 4. This QLCS produced a brief tornado in the Lake Lotawana area. The damage from this QLCS mesovortex tornado was minor.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 05:27 UTC and running to 08:00 UTC.

Issued (UTC)ExpiredProductOffice
05:27 UTC08:00 UTCSevere Thunderstorm WatchEAX
06:41 UTC07:15 UTCSevere Thunderstorm WarningEAX
06:52 UTC07:30 UTCSevere Thunderstorm WarningEAX
07:26 UTC08:15 UTCSevere Thunderstorm WarningEAX
07:31 UTC07:45 UTCTornado WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 05:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jun 4, 12:41 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 4, 12:41 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1241 AM CDT Thu Jun 4 2020

.Discussion...
Issued at 1241 AM CDT THU JUN 4 2020

This AFD will focus on the next 6 to 12 hours of how these two
mesoscale convective systems will impact the area. Currently there
is a east to west moving MCS over central MO that has become mostly
gust dominant, but is still developing along a low level convergent
boundary just north of the Missouri River that goes just south of
St. Joseph. This convergent boundary has been the focus for back-
building thunderstorms that have put down 1-2 inches per hour and
lead to multiple flash flood warnings in areas of Randolph and
Chariton counties with 3+ inches already fallen. This E-W oriented
line will be the focus for possible future flash flooding if storms
can continue to develop and back build until that NW MCS can
converge with this boundary, but this may only aggravate an already
saturated region. Most of central Missouri will likely see 4+ inches
of rainfall with a large area under a flash flood warning as there
is 4-5 more hours of heavy rain expected. Strong winds will likely
occur with the gust front as we have seen 40-50mph winds as it went
through Sedalia.

The MCS over northeast KS will likely also play off the E-W oriented
boundary providing a focus for it to accelerate along the arm of
storms that will likely form over the next couple hours. The main
severe threat will likely be along this boundary and south into the
KC metro area in the next few hours. There will likely be two
threats with this MCS, damaging winds and flash flooding. An
analysis of TOP's radar shows that this storm is currently outflow
dominant, but indicates strong winds behind the outflow with the
actual storms. A MCV appears to be forming on the north side of the
this MCS, which may help enhance the rear inflow jet and create a
stronger bow echo as it approaches the KS/MO border area and the KC
Metro. Low level and effective shear are all perpendicular to the
line which may help to balance the system more as it moves east.
Plenty of energy is available for this system with 3500-4000 J/kg of
MUCAPE ahead of it. DCAPE values of ~1400 J/kg indicate there is
plenty of potential for winds to reach the surface with only a weak
inversion in place as temperatures are still in the 80s. There is
some marginal effective SRH and perpendicular 0-3km shear vectors as
it enters Missouri, so we will have to watch for potential
mesovortices formation as well. What will happen when these two
features merge is a great question? CAM solutions show it merging
and stalling both systems before it finally pushes out to the SE,
but we are a bit worried it may lead to a stalling of movement and
create a major flooding concern over central and western Missouri.
Rivers and creeks will likely start to rise by morning and could
become an issue depending on how much QPF we actually get over the
region. By the afternoon the storms and their immediate threat will
move off, but river and areal flooding may still be an issue going
into the afternoon.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1209 AM CDT THU JUN 4 2020

The main impacts to the area will be a line of thunderstorms that
will be pushing through the area from the NW and another complex
of storms moving from east to west over central MO. These two
complexes will meet somewhere east of the KS/MO border with
widespread moderate rain, MVFR visibilities, lightning, and
potentially severe wind gusts near 60-70mph. All this will occur
in the first 6 hours of the TAFs, before things finally move off
to the SE by the early afternoon. Some rain may linger behind this
system longer than the TAFs have, but it is difficult to time
exactly when that will push east. VFR conditions are expected
after 18Z today with no precipitation in the forecast through the
end of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jun 3, 5:46 AM CDT, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
546 AM CDT Wed Jun 3 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
546 AM CDT Wed Jun 3 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered thunderstorms will be possible this evening, with large
hail and strong winds being the primary concerns. Another round of
thunderstorms will be possible, mainly south of I-70 overnight
tonight. More gusty winds will be possible with this overnight round.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a chance for strong to severe storms for Thursday and
Friday. Hail and wind will be the primary concerns with this
activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 4, 1:31 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
131 AM CDT Thu Jun 4 2020

MOZ014-021>023-030-031-040715-
Ray MO-Carroll MO-Clinton MO-Daviess MO-Livingston MO-Caldwell MO-
131 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIESS...EAST
CENTRAL CLINTON...NORTHERN RAY...NORTHWESTERN CARROLL...CALDWELL AND
SOUTHWESTERN LIVINGSTON COUNTIES UNTIL 215 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cowgill, or 12 miles south of Hamilton, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cameron, Hamilton, Braymer, Norborne, Polo, Kingston, Cowgill,
Kidder, Winston, Bogard, Tina, Ludlow, Elmira, Knoxville, Dawn and
Stet.

This includes Interstate 35 in Missouri between mile markers 39 and
53, and between mile markers 56 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Missouri.

LAT...LON 3959 9336 3926 9367 3955 9430 3974 9422
      3975 9421 3978 9421 3988 9417
TIME...MOT...LOC 0631Z 265DEG 19KT 3958 9391

PP
Special weather statement, Jun 4, 1:37 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
137 AM CDT Thu Jun 4 2020

KSZ057-104-105-MOZ028>030-037-043-044-053-054-040715-
Johnson KS-Wyandotte KS-Miami KS-Bates MO-Platte MO-Cass MO-Ray MO-
Johnson MO-Henry MO-Jackson MO-Clay MO-
137 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...
NORTHEASTERN MIAMI...EASTERN JOHNSON...CASS...WESTERN HENRY...
BATES...CLAY...SOUTHWESTERN RAY...SOUTHEASTERN PLATTE...JACKSON AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 215 AM CDT...

At 136 AM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from Woods Heights to near East
Lynne to 7 miles west of Lowry City. Movement was west at 20 mph.

Winds in excess of 30 mph will be possible with these outflow winds.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Blue Springs,
Leawood, Raytown, Liberty, Gladstone, Grandview, Belton, Prairie
Village, Raymore, Grain Valley, Excelsior Springs, Harrisonville,
Mission, Smithville, Kearney and Pleasant Hill.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 29.
 Interstate 70 in Kansas between mile markers 420 and 423.
 Interstate 35 in Missouri between mile markers 0 and 29.
 Interstate 35 in Kansas between mile markers 232 and 235.
 Interstate 29 between mile markers 0 and 6.
 Interstate 635 between mile markers 9 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 37 and 78.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3805 9425 3805 9429 3873 9468 3946 9464
      3938 9408 3914 9409 3914 9411 3872 9411
      3821 9383 3821 9405 3806 9406 3806 9416
      3804 9420 3805 9421 3804 9421 3803 9424
TIME...MOT...LOC 0636Z 091DEG 19KT 3931 9415 3872 9418 3816 9386

PP
Local storm report, Jun 4, 1:40 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
140 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     1 NNE SAINT JOSEPH AIRP 39.78N 94.91W
06/04/2020  M58 MPH          BUCHANAN           MO   PUBLIC

            ST. JOSEPH AIRPORT REPORTED 58 MPH GUST.

&&
Special weather statement, Jun 4, 1:48 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
148 AM CDT Thu Jun 4 2020

MOZ002>004-040730-
Worth MO-Gentry MO-Nodaway MO-
148 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WORTH...NORTHWESTERN
GENTRY AND SOUTHEASTERN NODAWAY COUNTIES UNTIL 230 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Maryville, Stanberry, Ravenwood, Barnard, Conception Junction,
Darlington, Guilford, Clyde, Gentry, Arkoe, Worth and Conception.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Missouri.

LAT...LON 4043 9435 4012 9437 4013 9489 4043 9488
TIME...MOT...LOC 0648Z 273DEG 25KT 4032 9478

Barham
Local storm report, Jun 4, 2:16 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND DMG     1 W LEAVENWORTH         39.31N 94.94W
06/04/2020                   LEAVENWORTH        KS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS A TREE FELL
            INTO A HOUSE IN THE CITY OF LEAVENWORTH.

&&
Special weather statement, Jun 4, 2:17 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
217 AM CDT Thu Jun 4 2020

KSZ057-060-105-MOZ043-053-040800-
Johnson KS-Miami KS-Linn KS-Bates MO-Cass MO-
217 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...NORTHWESTERN LINN...
SOUTHERN JOHNSON...SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES
UNTIL 300 AM CDT...

At 217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grandview to near Princeton. Movement was
southeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Belton, Gardner,
Harrisonville, Paola, Spring Hill, Peculiar, Osawatomie, Louisburg,
Edgerton, Garden City, La Cygne, Mound City, Archie, Drexel, Linn
Valley and Cleveland.

This includes Interstate 35 in Kansas between mile markers 200 and
220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Kansas. A Severe Thunderstorm Watch also remains in
effect until 800 AM CDT for east central Kansas...and west central
Missouri.

LAT...LON 3811 9489 3833 9507 3879 9506 3893 9477
      3856 9415
TIME...MOT...LOC 0717Z 322DEG 29KT 3889 9452 3849 9520

Barham

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

7.3 hours before the tornado, 117 km from the path. June 4, 2020.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2970 joules per kilogram, CIN -42, lifted condensation level 1684 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 19 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2970 J/kg
Mixed-layer CIN
-42 J/kg
Surface CAPE
4129 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0
0-3 km lapse rate
7.9 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

4.7 hours after it, 117 km from the path. June 4, 2020.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 31 joules per kilogram, CIN -490, lifted condensation level 1365 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -13 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-490 J/kg
Surface CAPE
41 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Lee s Summit (LXT), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
05:25 UTC190° 7 kt1008.5
05:30 UTC190° 8 kt1008.5
05:35 UTC190° 9 kt1008.8
05:40 UTC180° 9 kt1008.5
05:50 UTC190° 9 kt1008.5
05:53 UTC8169190° 9 kt1008.1
05:55 UTC190° 10 kt1008.1
06:00 UTC 11 kt1008.1
06:10 UTC 11 kt1008.5
06:15 UTC210° 10 kt1008.5
06:20 UTC 11 kt1008.5
06:25 UTC 13 kt1008.1
06:30 UTC200° 9 kt1008.1
06:35 UTC200° 9 kt1008.5
06:40 UTC 11 kt1008.1
06:45 UTC 11 kt1007.8
06:50 UTC200° 10 kt1007.8
06:53 UTC8069200° 10 kt1008.1
06:55 UTC200° 10 kt1008.1
07:05 UTC160° 10 kt1008.1
07:10 UTC130° 11 kt1008.1
07:15 UTC130° 16 kt241007.5
07:20 UTC 371010.2
07:21 UTC7867310° 27 kt401010.5VCTS
07:25 UTC 341011.9-RA
07:26 UTC7463290° 22 kt401012.2+TSRA
07:30 UTC7063340° 11 kt401011.9+TSRA
07:35 UTC50° 11 kt1011.5+RA
07:37 UTC686340° 12 kt231011.9+TSRA
07:40 UTC686340° 11 kt1011.9TSRA
07:45 UTC696340° 13 kt1012.2-TSRA
07:50 UTC40° 11 kt1012.2-RA
07:53 UTC686430° 12 kt1012.2VCTS -RA
08:05 UTC60° 9 kt1012.2+RA BR
08:10 UTC60° 7 kt1012.2RA BR
08:15 UTC70° 5 kt1012.2+RA
08:21 UTC686480° 6 kt1011.9TSRA BR
08:30 UTC60° 5 kt1011.9RA BR
08:35 UTC70° 7 kt1011.5RA
08:39 UTC686380° 8 kt1011.5VCTS RA
08:40 UTC80° 9 kt1011.5RA
08:45 UTC100° 9 kt1011.5RA
08:50 UTC110° 8 kt1011.5RA
08:53 UTC6863120° 7 kt1011.9RA
09:00 UTC120° 10 kt1011.9RA
09:05 UTC 11 kt1011.9RA
09:10 UTC130° 11 kt1011.9-RA
09:15 UTC140° 11 kt1011.5-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pleasant Hill radar (KEAX), 18 km away, was scanning. The volume nearest the touchdown began at 07:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
06:52 UTCTSTM WND DMG2 Wsw HoltClay, MOPUBLIC REPORTS LARGE TREE LIMB DOWN AND WINDS ESTIMATED BETWEEN 65 AND 70 MPH IN NORTHERN CLAY COUNTY.
07:03 UTCTSTM WND DMG7 S Kansas CityJackson, MOWDAF FOX 4 REPORTS LARGE TREE BLOCKING WARD PARKWAY AT 74TH STREET. TIME ESTIMATED BY RADAR.
07:20 UTCTORNADO1 Ssw Lake TapawingoJackson, MODAMAGE SURVEY INDICATED THAT THE TORNADO DEVELOPED JUST SSW OF LAKE TAPAWINGO WHERE IT THEN TRAVELED 5.7 MILES TO THE SE BEFORE DISSIPATING NEAR LAKE LATAWANA AROUND 2:33 AM CDT.
07:24 UTCTSTM WND DMG2 Nne Blue SpringsJackson, MOHAM REPORTS MAPLE TREE DOWN AND SEVERAL OTHER TREE LIMBS DOWN ACROSS NORTHERN BLUE SPRINGS.
07:32 UTCTSTM WND DMG2 Nw Lake LotawanaJackson, MOHAM REPORTS FOUR INCH DIAMETER TREE DOWN, 9 TO 10 FEET TALL.
07:32 UTCTSTM WND GST 602 Nw Lake WinnebagoJackson, MO
07:36 UTCTSTM WND DMG1 Sse RichmondRay, MORICHMOND POLICE REPORT DAMAGE TO SHED WITH DEBRIS SPREAD ACROSS THE PARTS OF SOUTH STREET NEAR 13 HIGHWAY.
07:56 UTCTORNADOArchieCass, MODAMAGE SURVEY INDICATED THE TORNADO DEVELOPED ON THE EAST SIDE OF ARCHIE WHERE IT THEN TRAVELED 1.7 MILES TO THE SE CROSSING INTERSTATE 49 BEFORE DISSIPATING APPROXIMATELY 2 MILES SE OF ARCHIE AROUND 3:00 AM CDT.
07:58 UTCTSTM WND DMGArchieCass, MOKMBC NEWS 9 SHOWED VIDEO OF A LARGE TREE DOWN ON A HOUSE IN ARCHIE. TIME ESTIMATED BY RADAR.
08:07 UTCTSTM WND DMG4 N WarrensburgJohnson, MO75 FT TALL OAK TREE SNAPPED ABOUT 6 FEET ABOVE THE GROUND AND FELL INTO OTHER TREES. TIME ESTIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of June 4, 2020

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 42:56 AM CDTEF0Cass, MO1.840
June 45:44 PM CDTEF0Gibson, TN1.960$15,000
June 44:45 PM MDTUnratedDundy, NE0.830
June 46:51 PM CDTEF0Carroll, TN15.190$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.